Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, June 1 to 2, 2003

June 1 to 2, 2003 · NWS OUN · 23 events in 12 counties and zones

12 thunderstorm wind, 11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 1, 2:50 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 2:50 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SUN JUN 1 2003

ACTIVE NW FLOW PATTERN EXPECTED TO CONTINUE THRU MUCH OF THE WEEK
WITH MAINLY-NOCTURNAL MCS DEVELOPMENT LIKELY TO BE AN ALMOST-NIGHTLY
OCCURRENCE THRU AT LEAST THU AND POSSIBLY INTO FRI. ALONG WITH
ATTENDANT RISK OF HEAVY/EXCESSIVE RAINFALL AND SEVERE T-STORMS WITH
EACH EVENT...POTENTIAL FOR MAINSTEM RIVER FLOODING LIKELY TO
INCREASE BY MID-LATE WEEK AFTER SEVERAL POTENTIAL ROUNDS OF
WIDESPREAD MDT-HVY RAIN.

UPPER TROF MOVING SE THRU CO/WY LOOKS FORMIDABLE ON SATELLITE.
HIGHER-ELEVATION METARS IN CO NOW IN 30S/40S WITH SOME -SN...
ATTESTING TO STRENGTH OF THIS SYSTEM. CONVECTION DEVELOPING OVER
CENTRAL HI PLAINS AHEAD OF THIS TROF NOW IN PROCESS OF ORGANIZING
INTO AN MCS...WHICH WILL ROLL SE ACROSS MOST IF NOT ALL OF THE CWA
OVERNIGHT. THESE STORMS EXPECTED TO MAKE INITIAL CWA APPEARANCE IN
NW OK OK THIS EVENING. OTHER STORMS NOW ACTIVATING NW TX/PANHANDLES
ALSO MAY ROLL INTO SW OK AND TX ZONES BY MID-LATE EVENING. MCS
EVENTUALLY WILL REACH CENTRAL THIRD OK AROUND 06-09Z...INTO SE ZONES
09-12Z. ONLY QUESTION REGARDING HEAVY RAIN POTENTIAL OVERNIGHT IS
WHERE IT WILL FALL. FLOOD OR FLASH FLOOD WATCHES MAY BE NEEDED LATER
THIS EVENING WHEN MESOSCALE FOCUSING AND CONVECTIVE EVOLUTION BECOME
MORE CLEAR.

IMPROVEMENT EXPECTED NW TO SE MON WITH PRECIP ENDING CENTRAL OK MON
MORNING...POSSIBLY LINGERING INTO EARLY AFTERNOON SE ZONES.

ENCORE MCS PERFORMANCE MON NIGHT LESS CERTAIN BASED ON 18Z MESOETA
AND POSSIBLE AFTEREFFECTS OF TONIGHTS EVENT. SURFACE BOUNDARY
LIKELY TO BE DRIVEN FARTHER SOUTH INTO TX BY MON NIGHT...BUT UNDER
PERSISTENT NW FLOW PATTERN STILL WILL HAVE A CHANCE FOR HIGH-TERRAIN
STORMS MON AFTERNOON TO ROLL SE AGAIN...MAINLY INTO W ZONES WHERE
POPS WILL BE HIGHER.

GFS INDICATES SIMILAR SCENARIO SETTING UP FOR MCS TUE NIGHT...AND
AGAIN WED NIGHT...AND AGAIN THU NIGHT BEFORE THE COOLER AND DRIER
AIR FINALLY COMES IN LATE FRI. ANY OR ALL OF THESE NIGHTS COULD WELL
HAVE HEAVY RAINFALL...AS WELL AS A RISK OF SEVERE. POPS RAISED ALL
AREAS TO CHANCE OR GOOD CHANCE...AND BOOSTED WED NIGHT TO LIKELY
GIVEN THE IMPRESSIVE QPF OF THE AVN. WILL BE OPTIMISTIC REGARDING
NEXT WEEKEND AND KEEP SAT-SUN DRY AND MOSTLY CLEAR AS SURFACE HI
SETTLES OVER AREA AND PERSISTENT LONGWAVE PATTERN DEAMPLIFIES.

FCSTID =   24
OKC   63  80  62  80 /  90  30  20  20
HBR   64  84  63  83 /  90  10  40  30
SPS   67  84  65  85 /  80  30  30  30
GAG   59  82  59  81 /  90  10  40  30
PNC   61  77  58  80 /  90  30  20  20
DUA   66  80  65  83 /  80  60  20  30

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 1, 3:15 PM CST, 5 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-021200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
ALL OF NORTHERN...WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

TIMING...
SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...BUT MORE
WIDESPREAD THUNDERSTORMS WILL OCCUR AFTER 7 PM ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS...AND AFTER MIDNIGHT ACROSS CENTRAL
AND SOUTHEAST OKLAHOMA.

IMPACTS...
WINDS TO 70 MPH AND HALF DOLLAR SIZE HAIL WILL BE POSSIBLE...WHICH
COULD CAUSE DAMAGE TO STRUCTURES...AUTOMOBILES...AND TENDER
VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS...POSSIBLY INCLUDING FLOODING...OVERNIGHT.

DISCUSSION...
LOW LEVEL MOISTURE IN INCREASING ACROSS NORTH CENTRAL TEXAS AS A
WARM FRONT MOVES SLOWLY NORTH. SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED SUNDAY AFTERNOON NORTH OF THIS FRONT ACROSS NORTH
TEXAS AND SOUTHERN OKLAHOMA. ISOLATED SEVERE WEATHER WILL BE
POSSIBLE WITH THESE STORMS.

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE CENTRAL PLAINS TODAY.
THIS COMBINED WITH MOISTURE MOVING INTO THE HIGHER TERRAIN HAVE
PRODCUED THUNDERSTORMS IN THE HIGH PLAINS IN WESTERN NEBRASKA...
EASTERN COLORADO AND THE TEXAS PANHANDLE THIS AFTERNOON.

STRENGTHENING NORTHWEST WINDS IN THE MID LEVELS OF THE
ATMOSPHERE...ALONG WITH AN INCREASING LOW LEVEL JET...WILL ALLOW ONE
OR MORE COMPLEXES OF THUNDERSTORMS TO DEVELOP AND POSSIBLY MOVE INTO
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. THE GREATEST
SEVERE WEATHER RISK WILL BE ASSOCIATED WITH THE LEADING EDGE OF
THESE COMPLEXES...WITH SEVERE STRAIGHT-LINE WINDS MOST LIKELY. AFTER
MIDNIGHT...ONE OR MORE OF THESE THUNDERSTORM COMPLEXES WILL LIKELY
REACH CENTRAL SOUTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN WILL BE LIKLEY WITH THE THUNDERSTORM COMPLEXES
OVERNIGHT. LOCALIZED FLOODING WILL BE POSSIBLE. FLOOD OR FLASH FLOOD
WATCHES MAY BE ISSUED FOR PARTS OF THE AREA LATER THIS EVENING...IF
THE TIMING AND LOCATION OF POTENTIAL FLOODING RAIN BECOME MORE CLEAR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ONE OR MORE THUNDERSTORM COMPLEXES MAY PERSIST OVER SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS MONDAY MORNING...WITH THIS ACTIVITY
LIKELY ENDING BY MIDDAY. ADDITIONAL CHANCES OF THUNDERSTORMS RETURN
TO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MONDAY NIGHT. THE NEXT
SIGNIFICANT CHANCE OF SEVERE WEATHER APPEARS TO BE TUESDAY NIGHT AND
EARLY WEDNESDAY...AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES FROM
THE NORTHWEST. MORE THUNDERSTORMS ARE LIKELY WEDNESDAY NIGHT...AND
CHANCES OF THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THURSDAY
NIGHT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN AGAIN WILL BE POSSIBLE WITH MAINLY-NIGHTTIME THUNDERSTORM
COMPLEXES THROUGHOUT MUCH OF THE WEEK. ALONG WITH CONTINUING CHANCES
OF LOCALIZED FLOODING WITH ANY OF THESE COMPLEXES...THE POTENTIAL
FOR MAINSTEM RIVER FLOODING WILL LIKELY INCREASE BY MID TO LATE WEEK
WHERE RIVER BASINS ARE SUBJECTED TO MULTIPLE ROUNDS OF HEAVY OR
WIDESPREAD RAINFALL.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

In the hours before

Special weather statement, Jun 1, 6:27 PM CST, 2 hours 3 minutes before
TXZ087-088-020045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
727 PM CDT SUN JUN 1 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND KNOX COUNTIES.

AT 727 PM CDT...TWO SEVERE THUNDERSTORMS WERE LOCATED NEAR IRBY IN
HASKELL COUNTY AND ANOTHER WAS LOCATED IN WEST CENTRAL PARTS OF
THROCKMORTON COUNTY.   THE STORMS ARE MOVING NORTH AT 30 MPH.
THESE STORMS HAVE HAD A HISTORY OF PRODUCING GOLFBALL SIZE HAIL
BUT HAVE WEAKENED OVER THE PAST 30 MINUTES.

PEOPLE IN BAYLOR AND KNOX COUNTIES...INCLUDING THE CITY OF SEYMOUR...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SIX
Local storm report, Jun 1, 7:03 PM CST, 1 hour 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 PM    LAKE KICKAPOO             TX   1.75 INCH HAIL
06/01/03   ARCHER                         REPORTED BY SPOTTER
Local storm report, Jun 1, 7:16 PM CST, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    3 W HOLIDAY               TX   1.75 INCH HAIL
06/01/03   ARCHER                         AMATEUR RADIO SPOTTER

FM
Local storm report, Jun 1, 7:26 PM CST, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    19 WNW CROWELL            TX   .75 INCH HAIL
06/01/03   FOARD                          REPORTED BY PUBLIC

0820 PM    RHINELAND                 TX   .88 INCH HAIL
06/01/03   KNOX                           REPORTED BY PUBLIC

0822 PM    HOLLIDAY                  TX   2.75 INCH HAIL
06/01/03   ARCHER                         REPORTED BY SPOTTER
Local storm report, Jun 1, 7:39 PM CST, 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    WICHITA FALLS             TX   1.00 INCH HAIL
06/01/03   WICHITA                        REPORTED BY SPOTTER
Local storm report, Jun 1, 7:41 PM CST, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT SUN JUN 01 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    WICHITA FALLS             TX   2.50 INCH HAIL
06/01/03   WICHITA                        REPORTED BY SPOTTER

0844 PM    WICHITA FALLS             TX   1.25 INCH HAIL
06/01/03   WICHITA                        REPORTED BY SPOTTER IN SW
                                          WICHITA FALLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 11 hail. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
June 1, 8:30 PM CST
Where
Tillman County, Frederick
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.100, -98.750

A roof was damaged and trees uprooted in this location.

Thunderstorm Wind, Tillman

When
June 1, 8:31 PM CST
Where
Tillman County, 5 mi S of Frederick
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.583, -99.250

Wind was observed on Highway 183.

Thunderstorm Wind, Tillman

When
June 1, 8:36 PM CST
Where
Tillman County, 4 mi SE of Frederick
Measured
66 kt (76 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.650, -98.217

Wind was reported by the Frederick ASOS.

Thunderstorm Wind, Tillman

When
June 1, 8:45 PM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.767, -99.250

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
June 1, 8:45 PM CST
Where
Tillman County, 4 mi S of Tipton
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.717, -98.017

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Tillman

When
June 1, 8:45 PM CST
Where
Tillman County, Frederick
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.400, -99.050

Thunderstorm Wind, Cotton

When
June 1, 9:30 PM CST
Where
Cotton County, 15 mi W of Walters
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.517, -98.983

Hail, Comanche

When
June 1, 9:41 PM CST
Where
Comanche County, 4 mi E of Lawton
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.167, -97.633

Thunderstorm Wind, Comanche

When
June 1, 9:45 PM CST
Where
Comanche County, Lawton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
35.250, -97.600

Power lines were downed.

Hail, Kiowa

When
June 1, 9:48 PM CST
Where
Kiowa County, Mountain View
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.350, -98.967

Thunderstorm Wind, Custer

When
June 1, 9:50 PM CST
Where
Custer County, 5 mi SW of Butler
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.233, -98.733

Wind was measured by the Oklahoma mesonet.

Hail, Comanche

When
June 1, 9:55 PM CST
Where
Comanche County, 5 mi N of Pumpkin Center
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.450, -99.133

Hail, Custer

When
June 1, 10:10 PM CST
Where
Custer County, 6 mi ENE of Moorewood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -99.017

Hail, Stephens

When
June 1, 10:30 PM CST
Where
Stephens County, 6 mi NW of Marlow
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.350, -98.567

Thunderstorm Wind, Washita

When
June 1, 10:30 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.617, -98.333

Wind was measured by the Oklahoma mesonet.

Hail, Custer

When
June 1, 10:40 PM CST
Where
Custer County, 1 mi W of Clinton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.617, -98.400

Hail, Grady

When
June 1, 10:49 PM CST
Where
Grady County, 11 mi E of Amber
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -97.600

Hail was observed in the community of Bridge Creek.

Hail, McClain

When
June 1, 10:58 PM CST
Where
McClain County, Newcastle
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.250, -97.700

Thunderstorm Wind, McClain

When
June 1, 10:58 PM CST
Where
McClain County, Newcastle
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.217, -97.450

Hail, Grady

When
June 1, 10:58 PM CST
Where
Grady County, 6 mi ESE of Tuttle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.683, -97.333

Hail was observed on Highway 4, four miles south of the intersection with Highway 37.

Thunderstorm Wind, Cleveland

When
June 1, 11:10 PM CST
Where
Cleveland County, Norman
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.800, -96.783

Wind was observed near the intersection of Northwest 48th Avenue and Robinson Street.

Hail, Kay

When
June 1, 11:45 PM CST
Where
Kay County, 2 mi W of Tonkawa
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.383, -99.017

Hail, Lincoln

When
June 2, 12:30 AM CST
Where
Lincoln County, 1 mi N of Kendrick
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.317, -99.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361903, 5361904, 5361905, 5361906, 5361907, 5361908, 5361909, 5361910, 5361911, 5363822, 5363823, 5363824, 5363825, 5363826, 5363827, 5363828, 5362659, 5362660, 5362661, 5362662, 5362663, 5362664, 5362665.